Iowa, 2010

Lightning Strike in Iowa, June 4, 2010

June 4, 2010 · NWS ARX · 1 event in 1 county or zone

Thunderstorms developed along a cold front and moved across portions of northeast Iowa in the morning hours of June 4th. Lightning from the thunderstorms struck a barn and started it on fire in rural Mitchell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed along a cold front and moved across portions of northeast Iowa in the morning hours of June 4th. Lightning from the thunderstorms struck a barn and started it on fire in rural Mitchell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 4, 1:45 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 4, 1:45 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 AM CDT FRI JUN 4 2010

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

FORECAST CONCERNS CONTINUE TO FOCUS ON THE PCPN CHANCES.

MASS OF SHOWERS WITH A FEW THUNDERSTORMS WAS TRACKING EASTWARD
ACROSS THE REGION EARLY THIS MORNING. A SHORTWAVE A
LOFT...ASSOCIATED COLD FRONT...RIDGE OF WARM/MOIST ISENTROPIC
AIR...AND THE NOSE OF THE LOW LEVEL JET/MOISTURE TRANSPORT...WERE
ALL HAVING A HAND IN THIS PRECIPITATION. IT WILL BE A WET EARLY
MORNING FOR MUCH OF THE LOCAL AREA AS A RESULT.

CURRENT TIMING ON THE PCPN WOULD MOVE IT EAST OF SOUTHEAST
MN/NORTHEAST IA BY 9-10 AM...AND THEN EAST OF MOST OF THE REST OF
THE FORECAST AREA TOWARD NOON. THE BOUNDARY AND SHORTWAVE COULD
LINGER CHANCES FOR THE FAR NORTH THIS AFTERNOON...BUT THE BULK OF
THE PCPN WILL HAVE SHIFTED TO THE EAST. HOWEVER...THE COLD FRONT
WILL BE IN A WEST-EAST ORIENTATION FROM SOUTHERN IA ACROSS NORTHERN
ILL. INSTABILITY WILL BUILD IN THE WARM SECTOR AND ALONG THE
FRONT...LEADING TO MORE DEVELOPMENT AROUND THE BOUNDARY LATER THIS
AFTERNOON/EVENING. COULD BE SOME SEVERE WEATHER. HOWEVER...THE FRONT
SHOULD BE FAR ENOUGH SOUTH WHERE THIS ACTIVITY WILL NOT IMPACT THE
LOCAL AREA.

WITH THE FRONT CAUGHT UP IN THE ZONAL FLOW A LOFT...NOT MUCH IMPETUS
FOR IT TO MOVE...AND ITS EXPECTED TO BE LINGERING OVER SOUTHERN
IA/NORTHERN ILL TONIGHT THROUGH MUCH OF SAT. THE LOW LEVEL JET AND
MOISTURE TRANSPORT WILL FOCUS INTO THE BOUNDARY AGAIN
TONIGHT...LEADING TO ANOTHER CLUSTER OF STORMS DEVELOPING OVER
IA...MOVING EAST INTO NORTHERN ILL. THIS COULD IMPACT SOUTHERN
PORTIONS OF THE FORECAST AREA. HOWEVER...THE GFS AND NAM POINT TO A
SHORTWAVE TROUGH DROPPING ACROSS THE REGION SAT
AFTERNOON/EVENING...WITH ANOTHER BIT OF ENERGY SPINNING OVER THE
UPPER MISSISSIPPI RIVER VALLEY ON SUNDAY. THESE FEATURES WILL HELP
KICK THE FRONT TO THE SOUTHEAST...BUT ALSO BRING MORE PCPN CHANCES.
SFC DEWPOINTS STAY RELATIVELY LOW FOR SAT/SUN...MOSTLY LOW/MID
50S...AND INSTABILITY WILL STAY RELATIVELY LOW THROUGH THE WEEKEND
ALSO. DON/T EXPECT A SEVERE THREAT AT THE MOMENT AS A RESULT.

OVERALL...PCPN CHANCES WILL PERSIST THROUGH THE WEEKEND...ALTHOUGH
SHOULD BE LOWEST...BETTER CHANCES FOR DRY CONDITIONS...ON SUNDAY.
HIGH TEMPERATURES LOOK TO STAY NEAR OR BELOW NORMAL.

.LONG TERM...MONDAY THROUGH THURSDAY

MODELS STILL SHOW FAIRLY ZONAL FLOW A LOFT THROUGH THE PERIOD...BUT
POINT TO SOME RIDGING DEVELOPING OVER THE PLAINS TOWARD THE END OF
THE NEW WORK...MORE AMPLIFIED IN THE GFS COMPARED TO THE ECMWF. BITS
OF SHORTWAVE ENERGY WILL CONTINUE TO TRACK THROUGH THIS
FLOW...BRINGING OCCASIONAL SHOWER/STORM CHANCES. THE WHEN/WHERE
CONTINUES TO BE PROBLEMATIC...AS THE MODELS HAVE A DIFFICULT TIME
WORKING OUT THESE SMALLER DETAILS. CONFIDENCE...THEREFORE...
CONTINUES LOW IN TIMING FOR PCPN CHANCES IN THE LATER PORTIONS OF
THE FORECAST. TEMPERATURES LOOK FAIRLY SEASONABLE...PERHAPS A BIT
COOL AT TIMES FOR EARLY JUNE.

&&

.AVIATION...

A SFC LOW AND MID LEVEL TROUGH/SHORTWAVE WILL CONTINUE MOVING EAST
ACROSS THE AREA EARLY THIS MORNING. FORCING/LIFT AHEAD OF THESE
FEATURES WILL PRODUCE RAIN AND LOWERED CIGS ACROSS THE TAF SITES
THIS MORNING...THRU ABOUT 12Z AT KRST AND ABOUT 15Z AT KLSE.
INSTABILITY REMAINS QUITE LIMITED ACROSS THE AREA...WITH TSRA
EXPECTED TO BE ISOLATED IN COVERAGE AND BRIEF AT ANY ONE LOCATION IF
THEY OCCUR. WILL LIMIT MENTION IN TAFS TO CB FOR NOW. WITH BULK OF
THE FORCING/LIFT FOR THE RAIN ABOVE 850MB...MOST CIGS WILL BE
VFR...WITH MVFR CIGS/VSBYS IN THE HEAVIER RAIN/SHRA. WITH PASSAGE OF
THE MID LEVEL SHORTWAVE THIS MORNING...DRIER MID LEVEL AIR WILL
SPREAD ACROSS THE AREA WITH VFR CONDITIONS THEN EXPECTED THRU THIS
AFTERNOON AND TONIGHT. THE NEXT SYSTEM ALREADY APPROACHES THE AREA
BY LATE TONIGHT INTO SAT MORNING. STRONGER FORCING/LIFT WITH THIS
SYSTEM AND -SHRA/TSRA CHANCES WILL REMAIN SOUTH/WEST OF THE TAF
SITES UNTIL MID MORNING SAT...AFTER WHICH SCT -SHRA/ISOLD TSRA AND
SCT MVFR CIGS/VSBYS WOULD AGAIN BE POSSIBLE AT THE TAF SITES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM... RIECK
AVIATION.......... RRS
Hazardous weather outlook, Jun 4, 4:00 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT FRI JUN 4 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-051100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...INTO WESTERN AND CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA EARLY THIS
MORNING...MAINLY ALONG AND EAST OF THE MISSISSIPPI RIVER. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

ANOTHER CHANCE OF THUNDERSTORMS WILL MOVE INTO AREAS SOUTHWEST OF A
ROCHESTER MINNESOTA TO WAUKON IOWA AND BOSCOBEL WISCONSIN LINE LATE
TONIGHT. DUE TO LIMITED INSTABILITY...ANY THUNDERSTORMS THAT DO
OCCUR LATE TONIGHT ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT...
BUT ARE NOT EXPECTED TO BE SEVERE.

CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST SUNDAY AND AGAIN
MONDAY NIGHT THROUGH WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE
SEVERE WEATHER POTENTIAL WITH ANY OF THESE CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...THOUGH ANY
RAINFALL REPORTS WILL BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS

The radar

The La Crosse radar (KARX), 148 km away, was scanning. The volume nearest the first event began at 11:48 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Mitchell

When
June 4, 5:50 AM CST to 9:00 AM CST
Where
Mitchell County, 1.08 mi S of Mitchell
Property damage
$30,000
Reported by
Newspaper
Coordinates
43.304, -92.879

Lightning caused a barn to catch on fire and destroyed the barn in rural Mitchell County.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226252.